Alert archive / Tennessee / Flash Flood Warnings in 2022
Flash Flood Warning 29, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 31, 2022, 9:34 PM EDT for 7 counties in Tennessee. It was in force for 4 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2022, 9:34 PM EDT (01:34 UTC)
- Expired
- Aug 1, 2022, 1:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, TN, Blount County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Roane County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 9:36 PM EDT | FLASH FLOOD | 3 Nne Knoxville, TN | ROAD IS FLOODED WITH CAR DISABLED IN FLOODWATER. |
| Jul 31, 9:44 PM EDT | FLASH FLOOD | 1 N Knoxville, TN | ROAD IS FLOODED NEAR THE INTERSECTION OF N CENTRAL ST AND CORAM ST. |
| Jul 31, 9:48 PM EDT | FLASH FLOOD | 3 Nnw Knoxville, TN | ROAD IS FLOODING NEAR THE INTERSECTION OF CENTRAL AVE PIKE AND CEDAR LN. |
| Jul 31, 9:49 PM EDT | FLASH FLOOD | 4 Ssw Maloneyville, TN | FLOODING ALONG MILLERTOWN PIKE NEAR LOVES CREEK ROAD. ROAD IS ALMOST IMPASSIBLE. |
| Jul 31, 10:08 PM EDT | FLASH FLOOD | 3 Ne Knoxville, TN | FLOODING ALONG BRIDALWOOD DR AND MAXWELL ST WITH WATER GETTING UP INTO YARDS NEAR HOMES. |
| Jul 31, 10:13 PM EDT | FLASH FLOOD | 3 Se Halls, TN | DEEP WATER OVER ROAD NEAR INTERSECTION OF TAZEWELL PIKE AND ANDERSON RD. |
| Jul 31, 10:25 PM EDT | FLASH FLOOD | 1 Se Powell, TN | ROADWAY FLOODED NEAR BEELERTOWN RD AND W BEAVER CREEK DR. |
| Jul 31, 11:08 PM EDT | FLASH FLOOD | 3 Sw Maloneyville, TN | ROAD IS COMPLETELY FLOODED ALONG WASHINGTON PIKE NEAR LUTTRELL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WGUS54 KMRX 010134
FFWMRX
TNC001-009-089-093-105-145-155-010530-
/O.NEW.KMRX.FF.W.0029.220801T0134Z-220801T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
934 PM EDT Sun Jul 31 2022
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southwestern Anderson County in east Tennessee...
Northern Blount County in east Tennessee...
Southwestern Jefferson County in east Tennessee...
Knox County in east Tennessee...
Northeastern Loudon County in east Tennessee...
Northeastern Roane County in east Tennessee...
Northwestern Sevier County in east Tennessee...
* Until 130 AM EDT.
* At 934 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Up to 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Lenoir
City, Alcoa, Farragut, Pigeon Forge, Oliver Springs, Louisville,
New Market, Rockford, Eagleton Village, Strawberry Plains, Halls,
Bearden, Lake Forest, Powell and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3579 8440 3602 8438 3605 8434 3610 8438
3610 8368 3608 8367 3610 8365 3610 8353
3577 8351
FLASH FLOOD...OBSERVED
$$
191 follow-up statement
631
WGUS74 KMRX 010306
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
1106 PM EDT Sun Jul 31 2022
TNC009-089-105-145-010316-
/O.CAN.KMRX.FF.W.0029.000000T0000Z-220801T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount TN-Jefferson TN-Loudon TN-Roane TN-
1106 PM EDT Sun Jul 31 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BLOUNT,
SOUTHWESTERN JEFFERSON, NORTHEASTERN LOUDON AND NORTHEASTERN ROANE
COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3605 8434 3610 8438 3610 8368 3608 8367
3609 8371 3606 8369 3605 8367 3604 8367
3604 8366 3596 8352 3591 8352 3592 8428
3599 8432
$$
TNC001-093-155-010530-
/O.CON.KMRX.FF.W.0029.000000T0000Z-220801T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson TN-Knox TN-Sevier TN-
1106 PM EDT Sun Jul 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT MONDAY FOR
SOUTHWESTERN ANDERSON, KNOX AND NORTHWESTERN SEVIER COUNTIES...
At 1106 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Up to 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing in some locations
across Knoxville.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Knoxville, Oak Ridge, Sevierville, Clinton, Oliver Springs, Halls,
Powell, Bearden, Lake Forest, Maloneyville, Karns, Mascot,
Kimberlin Heights, Seymour, McMahan and Kodak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3605 8434 3610 8438 3610 8368 3608 8367
3609 8371 3606 8369 3605 8367 3604 8367
3604 8366 3596 8352 3591 8352 3592 8428
3599 8432
FLASH FLOOD...OBSERVED
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:08 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 31, 8:08 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 808 PM EDT Sun Jul 31 2022 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight through Monday)... Key Messages: 1. Localized flash flood threat continues across the forecast area through the short term. Discussion: The gist of the short term is this...much of the I-40 corridor from our CWA, westward across Tennessee and into Arkansas, remains situated between broad upper trough to across the northern United States and flat subtropical ridging extending west from Bermuda across the I-40 and I-20 corridors throughout the deep south. This pattern doesn't change heading into Monday, so expect much of the same tonight and on Monday with another round of scattered to numerous showers and thunderstorms and at least a threat for localized flash flooding. Going into a bit more detail here, a shortwave will traverse the central Appalachians to our north this afternoon and evening. A weak surface low associated with this feature shifted ENE from western TN into eastern KY this morning and afternoon, pulling the stationary boundary northward into eastern KY and western VA as it did so. Convective coverage has been greatest in the northern parts of our CWA, nearer to the front/weak low, with more scattered coverage further south in what is a more pseudo warm sector type setup. Localized flash flooding concerns will continue through this evening in the north where 1hr and 3hr flash flood guidance is lowest, before diurnal trends lead to a downtick in convective coverage. Hires CAM guidance also indicates that we'll need to keep an eye on the mountains as well where low level flow will align favorably with the Appalachian chain for a low-end flooding threat there too. Tonight into Monday, another shortwave will drop into the trough around Wisconsin and the upper midwest around midnight tonight, then shift east to the central and eastern Great Lakes region by Mon afternoon. In some form or fashion, all guidance shows another uptick in convection just before daybreak tomorrow and lasting through the day tomorrow. Moisture transport vectors are, relatively speaking, maxed out over south of the I-40 corridor tomorrow. Soundings continue to show an atmosphere favoring effective warm rain processes and the potential for some heavy rains. That being said, the southern half of the CWA has lesser flash flood guidance values so I believe the flash flood threat will continue to be of the localized nature. As such, will once again forego any flash flood watches at this time. CD .LONG TERM...(Monday Night through Sunday)... Key Messages: 1. Less organized convection this week through the weekend with mainly scattered afternoon and evening showers and storms. Discussion: This week will feature a transition from the primed and unsettled frontal mode to a less primed and more normal summertime environment for the area. As our frontal boundary scoots away, we will find ourselves stuck in the middle with two upper level ridges, one in the American Southwest, and the other is the Bermuda Ridge. Between the two ridges, a couple of weak shortwaves will pass through our area, aiding to spark a chance of showers and thunderstorms several of the days this week and towards the weekend. Rain chances will be predominantly favored in the afternoon into evening hours, as the diurnal pulse occurs. As for any dry days, hard to say. Summertime convection any day always makes it hard to say who wins the rain lottery. On Wednesday, the 12Z NAM run has a decent diurnal signal, GFS less so, and 00Z Euro being the driest. GFS has PWATs on Wednesday recovering to 1.5-1.7" by the evening hours, which is closer to the mean this time of year versus the anomalously moist atmosphere we've had the past week. Friday going into Saturday features one of the weak shortwaves squeaking down in between the ridges, with the global models showing chances for rain Friday through Sunday. Temperatures will be on a warming trend at the beginning of the period, peaking in the upper 80s during midweek which is around climatological normal values for this time of year. Wellington && .AVIATION... 00Z TAF DISCUSSION. Scattered to numerous showers and thunderstorms continue to persist across the region as depicted by radar imagery. Have continued to include VC showers/storms over the next few hours at all sites, with a brief TEMPO at CHA as this looks like the most likely terminal to see direct impacts based on recent trends. After a short-lived lull overnight, a shortwave disturbance will reintroduce showers and storms Monday morning. Expect this will lead to a period of MVFR cigs, however, MVFR cigs likely overnight at TRI. Southwest winds will be relatively more breezy tomorrow at approximately 10 to 15 kts. KRS && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 84 71 91 72 / 60 80 30 40 10 Knoxville McGhee Tyson Airport, TN 72 83 70 88 71 / 70 80 40 50 10 Oak Ridge, TN 71 82 69 88 71 / 70 80 30 40 10 Tri Cities Airport, TN 69 80 68 84 68 / 60 80 50 60 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 31, 3:46 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 346 PM EDT Sun Jul 31 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-012000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 346 PM EDT Sun Jul 31 2022 /246 PM CDT Sun Jul 31 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will affect areas north of the Interstate 40 corridor. Localized flash flooding will continue to be possible, especially in Virginia and areas near the Virginia and Kentucky borders. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will affect the forecast area on Monday, with areas south of the Interstate 40 corridor being the focus for heavier precipitation. Localized flash flooding will be possible area wide on Monday, but the best chances will be in the south. .SPOTTER INFORMATION STATEMENT... Reports of flooding and wind damage may be needed today through the Monday.
In the hours before
Local storm report, Jul 31, 4:27 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLASH FLOOD 3 ENE WINFIELD 36.58N 84.41W
07/31/2022 SCOTT TN 911 CALL CENTER
BRIDGE AND ROAD FLOODING ON WILSON HOLLOW
ROAD EARLIER ASSOCIATED WITH THUNDERSTORMS
NEAR THE KY STATE LINE.
&&Special weather statement, Jul 31, 5:13 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
513 PM EDT Sun Jul 31 2022
TNZ036-067-069-312200-
Anderson TN-Roane TN-Knox TN-
513 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of Anderson, central
Knox and northeastern Roane Counties through 600 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Oliver Springs, Halls, Norris, Norris
Dam State Park, Andersonville, Powell and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3590 8436 3602 8439 3605 8434 3608 8437
3626 8402 3596 8387
TIME...MOT...LOC 2113Z 255DEG 22KT 3599 8429
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:38 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea, Sequatchie | 2 hr |
| Jul 31, 11:13 PM EDT | Areal Flood Advisory | MRX | Claiborne, Hancock, Hawkins | 3 hr |
| Aug 1, 12:02 AM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins, Sullivan | 3 hr |
| Aug 1, 12:08 AM EDT | Flash Flood Warning | MRX | Claiborne, Hancock, Hawkins | 3 hr |
| Aug 1, 12:23 AM EDT | Areal Flood Advisory | MRX | Hancock | 3 hr |
| Aug 1, 2:11 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.